New Mexico, 2019

Damaging Wind in New Mexico, August 9, 2019

August 9, 2019 · NWS ABQ · 1 event in 1 county or zone

Abundant moisture and instability in place across New Mexico on August 9, 2019 set the stage for scattered showers and thunderstorms with torrential rainfall. Most of the storm activity produced locally heavy rainfall, gusty winds, small hail, and frequent lightning in the area from near Socorro to Ruidoso and the Caprock region of eastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Abundant moisture and instability in place across New Mexico on August 9, 2019 set the stage for scattered showers and thunderstorms with torrential rainfall. Most of the storm activity produced locally heavy rainfall, gusty winds, small hail, and frequent lightning in the area from near Socorro to Ruidoso and the Caprock region of eastern New Mexico. The strongest storm impacted Clovis where a peak wind gust up to 66 mph was reported at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 9, 2:15 PM MST, 33 minutes earlier.

Area forecast discussion, Aug 9, 2:15 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
315 PM MDT Fri Aug 9 2019

.SYNOPSIS...
The most widespread coverage of showers and thunderstorms with heavy
rainfall is expected to impact New Mexico late today through the
weekend. Storm motion will be slow toward the north and northeast
with locally heavy rainfall, frequent lightning strikes, strong
winds, and possible flash flooding. The greatest threat for flooding
will be on Saturday and Sunday, especially over recent burn scars,
steep terrain, urban drainages, and locations that receive several
rounds of heavy rain. Temperatures will be closer to normal in most
areas except eastern New Mexico where it will remain hot each day. A
drying and warming trend is possible Monday and Tuesday next week.

&&

.DISCUSSION...
The latest GOES-16 water vapor loop shows upper level high pressure
centered over Texas while an axis of deep moisture moves north from
the Baja region into the southwest CONUS. An inverted trough axis
north of Puerto Vallarta is shown with very good model agreement to
move northward into AZ and NM Saturday and Sunday as a closed
circulation with widespread rain and storms. Satellite derived PWAT
values in the Baja are near 2.5" and surface obs show a dewpoint of
nearly 80 degrees at Guaymas. A Flash Flood Watch will be issued
initially for the southwest higher terrain tonight through Saturday
night per collaboration with WPC and nearby WFOs. There is a good
chance based on near-term hi-res model guidance and NAM/GFS/ECMWF
precip values that the watch will be expanded into much of central
and western NM for Saturday. The main confidence limiter by Sunday
will be how cloud cover from convection Saturday limits coverage and
intensity of storms into Sunday.

Medium range models shows the axis of monsoon moisture becoming
disorganized Monday and Tuesday while upper level high pressure
elongates over northern Mexico and Texas. An area of mid and upper
level drying attempts to move as far east as the central mt chain
both days thus limiting storm coverage and boosting max temps. A
back door cold front is shown approaching eastern NM Tuesday which
may help bring a slight uptick in storm coverage for Wednesday.

&&

.FIRE WEATHER...
The high has once again shifted to our east, setting up the pattern
for scattered to numerous showers and thunderstorms every afternoon
and evening this weekend, as several disturbances cross the state.
The exception being isolated showers and thunderstorms present
across east central NM. By the Monday/Tuesday timeframe, drier air
will move into the state - reducing storm coverage, dropping minimum
humidities into the upper teens to low 20s percentage range, and
Haines values reaching 5's/Moderate over western and central NM on
Tuesday. The exception being the northeast portion of the state, as
a backdoor cold front brings gusty winds and an elevated chance for
precipitation Monday. There is some disagreement to the placement of
the high into late next week, as some are hinting at a return plume
of monsoonal moisture. Currently, have lower dew points and near
normal temperatures into next weekend. Will re-evaluate as
necessary.

31

&&

.AVIATION...
18Z TAF CYCLE
Another round of showers and thunderstorms is expected across most
TAF sites today. Some storms near KLVS and KTCC may become severe,
with the chance of seeing large hail and gusty, erratic winds near
thunderstorms. Pockets of MVFR conditions are possible later tonight,
but confidence wasn't high enough to include them in the TAF's at
this time. Maintained the tempo groups, as most models are agreement
as to the timing of shower activity. Showers and thunderstorms may
persist after 03z, but the coverage is spotty and confidence less so.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  62  89  64  85 /  30  20  40  40
Dulce...........................  54  85  54  80 /  50  50  60  70
Cuba............................  57  85  58  81 /  60  60  60  80
Gallup..........................  56  86  57  83 /  40  70  60  70
El Morro........................  53  81  54  75 /  50  80  80  80
Grants..........................  55  84  56  79 /  60  70  70  70
Quemado.........................  56  80  56  77 /  50  80  80  80
Datil...........................  54  81  55  78 /  60  70  70  70
Glenwood........................  64  87  63  84 /  40  60  70  70
Chama...........................  51  77  52  72 /  50  60  70  80
Los Alamos......................  61  82  61  79 /  60  50  60  60
Pecos...........................  58  82  59  80 /  60  60  60  60
Cerro/Questa....................  53  80  54  77 /  60  60  60  60
Red River.......................  48  74  47  71 /  60  70  60  70
Angel Fire......................  46  76  46  73 /  60  80  70  70
Taos............................  54  85  55  82 /  60  50  50  60
Mora............................  54  81  55  80 /  70  60  60  60
Espanola........................  60  89  61  87 /  50  30  50  50
Santa Fe........................  61  83  62  81 /  60  50  60  60
Santa Fe Airport................  60  87  61  85 /  50  40  60  50
Albuquerque Foothills...........  65  90  66  86 /  50  40  50  50
Albuquerque Heights.............  66  91  66  87 /  50  40  50  40
Albuquerque Valley..............  66  92  66  88 /  50  40  50  40
Albuquerque West Mesa...........  66  91  66  87 /  50  40  50  40
Los Lunas.......................  64  91  64  88 /  50  40  50  40
Rio Rancho......................  66  90  66  87 /  50  50  50  40
Socorro.........................  67  94  67  92 /  50  40  60  40
Sandia Park/Cedar Crest.........  59  85  60  83 /  60  50  60  50
Tijeras.........................  61  88  62  85 /  60  50  60  50
Moriarty/Estancia...............  56  87  56  87 /  60  60  50  50
Clines Corners..................  59  84  59  83 /  60  60  40  60
Gran Quivira....................  61  88  61  87 /  50  50  40  50
Carrizozo.......................  66  90  66  91 /  60  50  40  30
Ruidoso.........................  58  83  58  84 /  60  70  60  50
Capulin.........................  57  86  57  86 /  60  60  50  50
Raton...........................  56  90  56  88 /  60  60  50  60
Springer........................  57  89  57  88 /  60  50  50  60
Las Vegas.......................  56  84  56  83 /  60  50  40  60
Clayton.........................  64  94  64  94 /  70  20  30  20
Roy.............................  61  88  62  89 /  70  30  40  40
Conchas.........................  67  96  69  97 /  70  20  30  30
Santa Rosa......................  67  97  68  97 /  60  30  30  40
Tucumcari.......................  68 100  70  99 /  60  10  30  10
Clovis..........................  67  96  68  96 /  40  10  30  10
Portales........................  69  98  70  98 /  30  10  30  10
Fort Sumner.....................  68  94  69  95 /  50  20  30  20
Roswell.........................  73 101  73 100 /  40  20  30  20
Picacho.........................  65  91  66  91 /  50  40  40  40
Elk.............................  62  88  62  88 /  50  50  40  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Saturday morning through late Saturday night
for the following zones... NMZ506>509

&&
Hazardous weather outlook, Aug 9, 2:22 AM MST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
322 AM MDT Fri Aug 9 2019

NMZ501>540-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
322 AM MDT Fri Aug 9 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent burn scars. Additionally, a few
severe storms are expected across northeast New Mexico this afternoon
and evening. Large hail and damaging winds are the main concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous showers and thunderstorms are expected over the weekend.
These storms will continue to be capable of heavy rain and flash
flooding. Gusty outflow winds will also be possible. Drier air will
working into New Mexico for Monday and Tuesday, limiting storm
coverage and heavy rain potential.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, and any severe
weather or flooding through the National Weather Service Albuquerque
web site at weather.gov/abq or by calling 1.888.386.7637. You can
also submit storm reports and photos on our Facebook page or via
Twitter using the hashtag nmwx.

34

In the hours before

Special weather statement, Aug 9, 2:43 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
343 PM MDT Fri Aug 9 2019

NMZ535-092215-
Curry County-
343 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CURRY COUNTY UNTIL
415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near
Texico, or near Clovis, moving northeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Clovis, Farwell, Texico and Pleasant Hill.

&&

LAT...LON 3430 10307 3430 10317 3450 10320 3458 10304
      3431 10304
TIME...MOT...LOC 2143Z 240DEG 12KT 3442 10311

Shoemake

The radar

The Cannon AFB radar (KFDX), 55 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Curry

When
August 9, 2:48 PM MST to 2:54 PM MST
Where
Curry County, 0.57 mi E of (Cvn)clovis Muni Airport
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
34.430, -103.070

The Clovis airport reported a peak wind gust up to 66 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834646.